What is the efficacy of proton-pump inhibitors (PPIs) in preventing upper gastrointestinal bleeding (UGIB) in patients taking antiplatelet or anticoagulant therapy?

Updated: Sep 01, 2021
  • Author: Bennie Ray Upchurch, III, MD, FACP, AGAF, FACG, FASGE; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Standard dose PPI therapy is advised for gastroprotection in all patients on antiplatelet therapy who are at increased risk of GI bleeding (age >65 years or concomitant use of corticosteroids or anticoagulants or history of peptic ulcer). International normalized ratio (INR) monitoring is required when starting or stopping PPI therapy in users of vitamin K antagonists.

No demonstrated interaction exists between PPIs and the novel oral anticoagulants. Based on a documented efficacy, antiplatelet therapy (aspirin < 300 mg/daily, ticlopidine 100 mg/daily, clopidogrel 75 mg/daily) is widely used for both primary and secondary prevention of cardiovascular and cerebrovascular ischemic events. [93, 94] However, antiplatelet drugs may cause adverse GI events (gastroduodenal ulcerations/erosions, overt bleeding, occult bleeding, and rare perforation), with a definite probability of death, particularly in the elderly. Therefore, gastroprotection is advised in those patients at increased GI risk during antiplatelet therapy.

Increased risk factors include age 65 years and older, concurrent use of steroid/anticoagulant therapy, or a history of peptic ulcer disease. The presence of relevant comorbidities (heart failure, renal impairment, stroke, diabetes, ongoing malignancy) and tobacco use are additional risk factors for both GI events and related mortality. Standard PPI dosing is the most effective gastroprotective therapy.

PPI therapy is not effective in preventing bleeding lesions induced by antiplatelet drugs in either the small intestine or the colon.

Anticoagulants, either vitamin K antagonists or novel oral anticoagulants (NOACs) (including dabigatran, rivaroxaban, and apixaban), do not cause gastroduodenal mucosa injury in and of themselves. These agents may, however, facilitate bleeding of preexisting peptic ulcers. Although gastroprotection with a PPI is currently routinely recommended, unless a concomitant antiplatelet or nonsteroidal anti-inflammatory drug (NSAID) therapy is prescribed, data exist that show PPI cotherapy is associated with reduced risk of warfarin-related UGIB. [95]

In patients under acid suppression because of gastroprotection for any acid-related disease, intensified INR monitoring is recommended because PPIs may potentiate vitamin K antagonist-induced anticoagulation, most likely due to facilitated gastric absorption of warfarin. [96]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!